Illinois, 2010

Cold in Illinois, December 3 to 7, 2010

December 3 to 7, 2010 · NWS LOT · 2 events in 2 counties and zones

Three people died from cold exposure in Cook County on December 5th and 6th including a 34 year old man in Chicago; a 69 year old man in Hanover Park and a 50 year old woman in Palos Park. Low temperatures ranged in the lower teens and single digits from December 5th through December 7th.

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Three people died from cold exposure in Cook County on December 5th and 6th including a 34 year old man in Chicago; a 69 year old man in Hanover Park and a 50 year old woman in Palos Park. Low temperatures ranged in the lower teens and single digits from December 5th through December 7th. A 61 year old homeless man died from cold exposure in Joliet in Will County on December 3rd, when low temperatures were in the teens. A 44 year old man died from cold exposure outside of a grocery store in Joliet on December 5th, when low temperatures were in the teens and lower 20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 2, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 2, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 PM CST THU DEC 2 2010

.DISCUSSION...
320 PM CST

...ACCUMULATING SNOW EXPECTED FRIDAY NIGHT AND SATURDAY...HOWEVER
NO HEADLINES THIS AFTERNOON...

SHORT TERM...TONIGHT THRU SATURDAY NIGHT...

WEAK WAVE MOVING SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING WITH AN EXTENSIVE MID DECK. A FEW FLURRIES SHOWING UP OVER
FAR EASTERN IA AND NORTHWEST IL. THESE WILL CONTINUE MOVING TO THE
SOUTHEAST AND MAY NEED TO INCLUDE MENTION OF FLURRIES ACROSS THE
SOUTHERN CWA FOR EARLY THIS EVENING. SKIES BEGIN TO CLEAR OVERNIGHT
ALLOWING TEMPS TO DROP INTO THE MID/UPPER TEENS AWAY FROM DOWNTOWN.

DAYLIGHT HRS FRIDAY WILL BE DRY WITH INCREASING HIGH/MID CLOUDS
AHEAD OF THE NEXT SYSTEM WHICH WILL BRING ACCUMULATING SNOW TO THE
REGION BEGINNING FRIDAY EVENING AND CONTINUING THRU MUCH OF
SATURDAY.

THE MODELS REMAIN FAIRLY CONSISTENT IN THE OVERALL TRACK AND
EVOLUTION OF THIS CLIPPER-LIKE SYSTEM. THE NAM HAD CONTINUED TO BE
A SLOWER OUTLIER BUT THE LATEST ECMWF HAS ALSO BEGUN TO SLOW THE
ONSET OF PRECIP. WHILE THE TIMING DIFFERENCES ARE MINOR...SLOWER
TIMING WILL LIKELY PUSH ONSET ACROSS THE NORTHWEST CWA/RFD TO 00Z
OR AFTER AND PERHAPS 04Z-05Z ACROSS THE CHICAGO METRO AREA. MODELS
ALSO TRENDED A LITTLE FURTHER SOUTH WITH THE TRACK OF THE SFC LOW
AND SLIGHTLY WEAKER. BROAD AGREEMENT OF QPF OF 0.3 TO 0.4 INCHES
FROM MOST OF THE MODELS WITH THE EXCEPTION OF THE ECMWF WHICH
CONTINUES TO SUGGEST A HALF INCH OR MORE AND THIS HAS BEEN RATHER
CONSISTENT WITH THE PAST SEVERAL RUNS OF THE ECMWF. BASED ON THE
CONSENSUS OF LOWER AMOUNTS...HAVE TRENDED THAT DIRECTION WHICH IS
ALSO CONSISTENT WITH HPC QPF. USING A SLIGHTLY DIRER SNOW/WATER
RATIO OF 14 TO 1 YIELDS STORM TOTAL SNOWFALL AMOUNTS OF AROUND 6
INCHES ACROSS NORTHERN IL TO 4 TO 5 INCHES ACROSS THE SOUTHERN
PORTION OF THE CWA...OVER A 24 HR PERIOD FROM 00Z SATURDAY TO 00Z
SUNDAY.

WHILE ITS LIKELY THAT SOME LOCATIONS WILL REACH 6 INCHES...THE
CONFIDENCE THIS WILL OCCUR IN A 12 PERIOD...WHICH IS WARNING
CRITERIA...IS LOW AT THIS TIME. THE BEST CHANCE OF REACHING 6
INCHES WILL LIKELY BE ACROSS NORTHWEST IL AND THEN ALONG THE LAKE
MICHIGAN SHORE...LAKE AND COOK COUNTIES IN NORTHEAST IL...WITH
THE POSSIBILITY OF LAKE ENHANCED SNOW AS THE GRADIENT TURNS
NORTHEAST SATURDAY AFTERNOON. CONFIDENCE OF HOW THIS WILL PLAY OUT
IS ALSO QUITE LOW BUT CONTINUOUS LIGHT SNOW THRU THE DAYLIGHT HRS
WITH ADDITIONAL ACCUMULATION IS POSSIBLE ESPECIALLY ACROSS
NORTHEAST IL. AS THE LOW CONTINUES SOUTHEAST SATURDAY NIGHT AND
THE WINDS TURN NORTHERLY AND THEN NORTHWESTERLY WITH COLDER AIR
SPREADING ACROSS THE LAKES...MORE OF A TRUE LAKE EFFECT SNOW
SHOULD DEVELOP AS IT SHIFTS EAST. STILL TOO EARLY FOR DURATION AND
AMOUNTS...BUT WOULD EXPECT AT LEAST A FEW INCHES ACROSS NORTHWEST
INDIANA. CMS

LONG TERM...FOR SUNDAY THROUGH THURSDAY...

LARGE SCALE FORCING FOR WIDESPREAD SNOWFALL COMES TO AN END SATURDAY
NIGHT AS THE SURFACE LOW AND UPPER LEVEL SHORTWAVE MOVE WELL EAST OF
THE AREA.  THE UPPER SHORTWAVE ACTUALLY DEVELOPS INTO A CUTOFF LOW
OVER NEW ENGLAND...WHILE THE SURFACE LOW SWINGS OUT OVER THE
ATLANTIC AND THEN SLAMS BACK INTO MAINE SOMETIME ON MONDAY.  THE
SLOW DEPARTURE OF THIS SYSTEM TO OUR EAST...COUPLED WITH A RIDGE
BUILDING OVER THE PLAINS...MAINTAINS PERSISTENT NORTHWESTERLY FLOW
ACROSS THE WESTERN GREAT LAKES THROUGH MIDWEEK.  THE RESULT FOR
PORTIONS OF NORTHWEST INDIANA IS LINGERING LAKE EFFECT SNOW THROUGH
THE WEEKEND AND EARLY PART OF NEXT WEEK.  GIVEN A NW PREVAILING WIND
DIRECTION...AT THIS TIME IT APPEARS THE BULK OF THIS SNOWFALL SHOULD
STAY EAST OF THE PORTER COUNTY AREA.  HOWEVER...EVEN MINOR VEERING
TO NNW OR NORTH WILL BRING THESE SNOW SHOWERS CLOSER TO THE ILLINOIS
LINE.  SLIGHT CHANCE TO CHANCE OF SNOW FOR THIS AREA WILL PERSIST
UNTIL THE RIDGE PASSES LATE WEDNESDAY INTO THURSDAY...THOUGH STORM
TOTAL AMOUNTS ARE TOO UNCERTAIN TO ESTIMATE AT THIS TIME.

THERE IS ALSO THE POSSIBILITY OF FLURRIES OR LIGHT SNOW ACROSS A
WIDER PORTION OF THE AREA MONDAY NIGHT AND TUESDAY AS SHORTWAVE
ENERGY SWINGS AROUND THE BACK SIDE OF THE UPPER LOW TO OUR EAST.

THE OTHER STORY FOR NEXT WEEK IS SINGLE DIGIT LOWS WITH SUBZERO
WIND CHILLS.  FORECAST TEMPERATURES UNDERCUT STATISTICAL GUIDANCE
DUE TO ANTICIPATED SNOW COVER...WHICH MOS GUIDANCE IS MISSING BUT
SURFACE TEMPERATURES IN THE GFS AND ECMWF SEEM TO PICK UP ON.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* NO OPERATIONAL CONCERNS FOR THE REST OF THE NIGHT AND THROUGH
  MUCH OF THE DAY TOMORROW.

* TIMING AND DURATION OF SNOW BEGINNING LATE TOMORROW
  EVENING...AND ASSOCIATED IFR CIGS/VIS.

KREIN

//DISCUSSION...UPDATED 06Z...

THE BAND OF MID LEVEL CLOUD ASSOCIATED WITH A SHORT WAVE DROPPING
SEWD THROUGH THE MIDWEST HAS PUSHED SOUTH OF THE TERMINALS AND
SKIES HAVE CLEARED. THE REMAINDER OF THE NIGHT WILL BE QUIET WITH
LIGHT WNWLY WINDS.

BY LATE AFTERNOON TOMORROW...THICKENING MID AND HIGH CLOUD WILL
BEGIN TO OVERSPREAD THE REGION IN ADVANCE OF A LOW PRESSURE SYSTEM
DROPPING OUT OF THE NRN PLAINS...WHICH WILL BRING THE NEXT WAVE OF
SIGNIFICANT WEATHER TO THE AREA. CLOUD BASES WILL GRADUALLY LOWER
THROUGH THE AFTERNOON AND EARLY EVENING...BUT WILL REMAIN IN VFR
RANGES. AS A WEAK SURFACE RIDGE CROSSES NRN IL AND MOVES INTO
INDIANA TOMORROW AFTERNOON...WINDS SHOULD BECOME LIGHT AND
VARIABLE.

THE MAIN CONCERN WILL BE TIMING THE ONSET OF SNOWFALL. THE MODELS
REMAIN IN SOME DISAGREEMENT ON THE TIMING THAT SNOW WILL
BEGIN...BUT ARE GENERALLY CONSISTENT IN THE POTENTIAL FOR
ACCUMULATING SNOWFALL WITH CONDITIONS QUICKLY DETERIORATING TO IFR
AND POSSIBLY LIFR...PARTICULARLY DURING THE EXTENDED 24-30 HOUR
PERIOD AT ORD. HAVE GONE WITH THE FASTER END OF THE MODEL
GUIDANCE...WITH LIGHT SNOWFALL BEGINNING 03-04Z AND INCREASING IN
INTENSITY AFTER 06Z. BY THE MORNING RUSH HOURS...CONDITIONS WILL
LIKELY DROP TO IFR OR LIFR.

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* LOW CONFIDENCE ON THE EXACT TIMING OF THE ONSET OF SNOW TOMORROW
  EVENING.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 06Z SATURDAY-12Z WEDNESDAY...UPDATED 18Z...

SATURDAY...IFR WITH SNOW IMPROVING TO MVFR LATE.

SUNDAY...MVFR BECOMING VFR.

MONDAY...VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

PAW

&&

.MARINE...
207 PM CST

MAIN CONCERN FOR MARINE FORECAST IS THE POTENTIAL FOR AN EXTENDED
PERIOD OF AT LEAST MARGINAL NORTH TO NORTHWEST GALES FROM ROUGHLY
SUNDAY NIGHT THROUGH TUESDAY NIGHT.

IN THE NEAR TERM...BROAD SURFACE TROUGH ACROSS THE WESTERN LAKES
WILL SHIFT OFF TO THE EAST THROUGH FRIDAY MORNING...WHILE HIGH
PRESSURE CURRENTLY OVER THE NORTHERN PLAINS BUILDS SOUTHEAST INTO
THE AREA. THE SURFACE HIGH PRESSURE RIDGE WILL THEN SLIDE EAST OF
LAKE MICHIGAN LATE FRIDAY NIGHT...AS AN AREA OF LOW PRESSURE
DEVELOPS OVER THE CENTRAL PLAINS AND MOVES ACROSS NORTHERN MISSOURI
AND INTO WESTERN IL EARLY SATURDAY. FARTHER EAST...LOW PRESSURE WILL
BE DEEPENING OFF OF THE EAST COAST...AND THIS DEVELOPING SYSTEM WILL
EVENTUALLY LEAD TO A STRENGTHENING OF THE SURFACE PRESSURE GRADIENT
ACROSS THE WESTERN LAKES AS STRONG HIGH PRESSURE BUILDS SOUTH ACROSS
THE PLAINS TO THE WEST.

CURRENT MODEL FORECASTS INDICATE NORTH/NORTHWEST WINDS WILL COME UP
TO 30 KTS OR SO SATURDAY NIGHT...AND INTO THE 30-35 KT RANGE BY LATE
SUNDAY THROUGH TUESDAY. SOME DIFFERENCES ARE NOTED AMONGST THE
VARIOUS MODEL SOLUTIONS WITH RESPECT TO THE DETAILS OF THE PRESSURE
GRADIENT...WHICH DECREASES CONFIDENCE IN WHETHER GALES WILL BE
SUSTAINED DURING THAT TIME PERIOD...THOUGH IT APPEARS FAIRLY LIKELY
THAT A PROLONGED PERIOD OF FAIRLY STOUT NORTH/NORTHWEST FLOW IS IN
STORE FOR LAKE MICHIGAN. THIS IS STILL WELL OUTSIDE OF WATCH
TIMEFRAME FOR NOW...BUT WILL HIGHLIGHT IN LATER FORECAST PERIODS
AND MARINE SECTION OF OUR HAZARDOUS WEATHER OUTLOOK.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 6 AM FRIDAY.

&&
Hazardous weather outlook, Dec 2, 4:47 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
447 PM CST THU DEC 2 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032300-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
447 PM CST THU DEC 2 2010 /547 PM EST THU DEC 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERAL INCHES OF ACCUMULATING SNOW WILL BE POSSIBLE ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY. HOWEVER...THE EXACT TRACK OF THE STORM
REMAINS IN QUESTION. THEREFORE EXACT SNOWFALL AMOUNTS REMAIN
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-032300-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
447 PM CST THU DEC 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THE INDIANA NEARSHORE
WATERS WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THE ILLINOIS AND INDIANA
NEARSHORE WATERS ARE EXPECTED SATURDAY NIGHT THROUGH NEXT
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032300-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
447 PM CST THU DEC 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WINDS ARE POSSIBLE SUNDAY NIGHT AND TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KJB

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Will

When
December 3, 12:00 AM CST to December 5, 12:00 PM CST
Where
Will forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper

Cold/Wind Chill, Cook

When
December 5, 12:00 AM CST to December 7, 10:00 AM CST
Where
Cook forecast zone
Deaths
3 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Will2010-12-0361MaleOutside/Open AreasDirect
Cold/Wind Chill, Will2010-12-0544MaleOutside/Open AreasDirect
Cold/Wind Chill, Cook2010-12-0650FemaleOutside/Open AreasDirect
Cold/Wind Chill, Cook2010-12-0534MalePermanent HomeDirect
Cold/Wind Chill, Cook2010-12-0669MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268512, 268503.